Florida, 2014

Lightning Strike in Florida, July 22, 2014

July 22, 2014 · NWS TBW · 1 event in 1 county or zone

Isolated thunderstorms formed early in the afternoon in southwest Florida. One of which produced numerous lightning strikes which resulted in the injuries and fatality.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Isolated thunderstorms formed early in the afternoon in southwest Florida. One of which produced numerous lightning strikes which resulted in the injuries and fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 22, 8:53 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 22, 8:53 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
953 AM EDT TUE JUL 22 2014

.DISCUSSION...
MORNING PATCHY FOG HAS DISSIPATED AT MOST LOCATIONS THIS MORNING.
A FEW SHOWERS ARE IN PLACE OVER THE COASTAL WATERS. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP GENERALLY AFTER
NOON TODAY FORMING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES.
TEMPERATURES ARE ON TRACK TO REACH INTO THE LOWER 90S THIS
AFTERNOON...AND HAVE ONLY LOWERED MORNING RAIN CHANCES ACROSS THE
AREA. WILL UPDATE FOR THIS CHANGE..THOUGH AFTERNOON AND OVERALL
PERIOD RAIN CHANCES REMAIN THE SAME.

&&

.AVIATION...
KLAL CONTINUES TO HAVE LIFR CONDITIONS THIS HOUR AND MVFR CEILINGS
ARE IN PLACE AT KPIE...BUT OTHERWISE VFR PREVAILS AND SHOULD
PREVAIL AT KLAL AND KPIE BY 14Z AS THE MORNING FOG AND LOW CLOUDS
DISSIPATE. AFTERNOON AND EVENING THUNDERSTORMS WILL THEN BE
POSSIBLE GENERALLY 22/17Z-23/01Z WITH MVFR TO IFR CONDITIONS
POSSIBLE WITH ANY STORMS THAT MOVE OVER A TERMINAL.

&&

.MARINE...
HIGH PRESSURE OVER THE GULF OF MEXICO WILL GIVE WAY TO ATLANTIC
HIGH PRESSURE RIDGING IN ACROSS CENTRAL FLORIDA WATERS
WEDNESDAY. THIS RIDGE THEN SETTLES ACROSS THE SOUTHERN WATERS
THROUGH SATURDAY. THE GRADIENT REMAINS RELAXED WITH LIGHT WINDS
AND LOWS SEAS...ALTHOUGH BOTH WILL BE HIGHER IN AND NEAR
THUNDERSTORMS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/AVIATION/FIRE WEATHER...24/HUBBARD
MARINE...09/RUDE
DECISION SUPPORT...05/CARLISLE
Hazardous weather outlook, Jul 22, 4:01 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
501 AM EDT TUE JUL 22 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-230915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
501 AM EDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE AND INSTABILITY WILL LEAD TO SCATTERED TO NUMEROUS
THUNDERSTORMS ALONG THE SEA BREEZE CIRCULATIONS TODAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. A WEAK STEERING
FLOW WILL SUPPORT SLOW AND ERRATIC MOVING STORMS WHICH WILL
FAVOR SOME HEAVY RAINFALL AMOUNTS IN SOME LOCATIONS. IN ADDITION
TO THE RAIN STRONG GUSTY WINDS...FREQUENT DEADLY LIGHTNING
STRIKES...AND SOME SMALL HAIL WILL ACCOMPANY THE STORMS. IF
YOU HEAR THUNDER OR OBSERVE LIGHTNING...MOVE INDOORS IMMEDIATELY.

...FLOOD IMPACT...
VERY SLOW MOVING THUNDERSTORMS WILL INCREASE THE RISK FOR SOME
LOCALLY HEAVY RAINFALL TODAY. THE HEAVY RAINFALL MAY PRODUCE
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE EXTREME
CAUTION IF ENCOUNTERING HEAVY RAIN TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED DAILY. A
DEVELOPING SOUTHWEST STEERING FLOW WILL FAVOR ISOLATED STORMS
ALONG COASTAL LOCATIONS DURING THE LATE NIGHT AND EARLY MORNING
HOURS...BECOMING SCATTERED TO NUMEROUS IN COVERAGE AS THEY
MOVE INLAND DURING THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...FREQUENT DEADLY LIGHTNING STRIKES AND SMALL HAIL.

...FLOOD IMPACT...
SLOW MOVING STORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL
AMOUNTS IN SOME LOCATIONS EACH DAY. THE HEAVY RAINFALL MAY PRODUCE
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE
PONDING OF WATER ON ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF
NEEDED.

MCMICHAEL

The radar

The Tampa radar (KTBW), 147 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
July 22, 1:10 PM EST
Where
Lee County, Ft Myers Beach
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
26.450, -81.950

Local law enforcement and media reported a lightning strike on Fort Myers Beach. Three people were walking on the beach with thunderstorms in the area. A 41 year old male was struck and killed. Two others were injured, one critically, and were transported to a local hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lee2014-07-2241MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521910.